Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
I just read a horrifying article that put Zoloft and other anti-depressants in the same category as Phen-fen.  As I recall, studies found that Phen-fen caused severe heart problems.  Yet I never heard any warnings about potential heart risks associated with antidepressants.  In 1995 I was diagnosed with Depression and have been on Zoloft for about 4 years now.  Recently I've been experiencing PVC's, as I found out from writing to you earlier in the week.  What are the steps I should take to find out if Zoloft has in fact damaged my heart?  Would a blood test show acid build-up or Seratonin in the bloodstream?  What if I can't stop taking the Zoloft without a relapse of Depression?
6 Responses
238671 tn?1189759432
This is not something I would worry about. You are on a very safe type of antidepressant, the benefits of which outweigh any theoretical risks.
Avatar universal
I was diagnosed prozac for anxiety and depression after my diagnosis of aortic insufficiency.  I am so afraid of the valve replacement surgery and had myself in a horrible state of anxiety for months.

My internal medicine doctor prescribed prozac and I took it about three weeks.  I read articles that said these drugs may have the potential to cause valve problems, although this has not been studied extensively.  Being that I have a mod. to severe leakage of the aortic valve, I opted to stop the prozac, although my doctor assurred me that it has not been proven to cause the same damage as phen-phen.  I figure, why risk it, my valve is damaged enough as it is.  

I am trying to overcome my anxiety through counselling and through my faith.  I don't know how I'll handle it when it definitely is time for surgery, but I'll just have to find a way.
238671 tn?1189759432
Even the link between phen-fen and heart valve disease was pretty weak. Phen-fen rarely led to any sort of irreversible valve damage.
Avatar universal
I am in the same shoes you are. Try daily meditation. To learn to do this correctly find the nearest buddhist temple or meditation center. Not only did itbring down my bp but trained me to not dwell on the neg. One other thing...your depression can also affect your heart condition. Purhaps you should try a depressant upto the time you are fully recovered? and then discuss it with your Dr. Now is not the time to get anxious and depressed! I have survived 16 heart surgerys, I think I have it figured out. I am currently writing a book and have lectured at colleges around the country. I am also a RN formally trained in both eastern and western med. Good Luck!
Avatar universal
Heather, I had an anxious few months (and at least once a week now, until my surgery in February 2000, happy millennium) after my diagnosis in July and my Cardio put me on .25mg of Xanax. It seems to work wonders and has no side effects that I can see. I take it about an average two times a week when the prospect of being on the pump and anesthesia, etc. rushes in to give me the oogly booglies and the reports about Drs. and Hospitals hit the newswires!

Meditation as suggested above is helpful but Xanax seems to put me back into control more immediately and works very well if I must be alert or on the job.

IMHO
Avatar universal
How successful are heart transplants?  How many are done a year?  What is the success rate?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.